Skip to main content
Log in

On mean-convex Alexandrov embedded surfaces in the 3-sphere

  • Published:
Mathematische Zeitschrift Aims and scope Submit manuscript

Abstract

We investigate non-compact mean-convex Alexandrov embedded surfaces in the round unit 3-sphere, and show under which conditions it is possible to continuously deform these preserving mean-convex Alexandrov embeddedness.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Andrews, B., Li, H.: Embedded constant mean curvature tori in the three-sphere. J. Differ. Geom. 99(2), 169–189 (2015)

    MATH  MathSciNet  Google Scholar 

  2. Brendle, S.: Embedded minimal tori in \(S^3\) and the Lawson conjecture. Acta Math. 211(2), 177–190 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  3. Eschenburg, J.-H.: Maximum principle for hypersurfaces. Manuscripta Math. 64(1), 55–75 (1989)

    Article  MATH  MathSciNet  Google Scholar 

  4. Fornari, S., De Lira, J.H.S., Ripoll, J.: Geodesic graphs with constant mean curvature in spheres. Geom. Dedicata 90, 201–216 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  5. Hauswirth, L., Kilian, M., Schmidt, M.U.: The geometry of embedded constant mean curvature tori in the 3-sphere via integrable systems, arXiv:1309.4278, (2013)

  6. Hebda, J.: Cut loci of submanifolds in space forms and in the geometries of Möbius and Lie. Geom. Dedicata 55(1), 75–93 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  7. Mazet, L.: A general halfspace theorem for constant mean curvature surfaces. Am. J. Math. 135(3), 801–834 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  8. Myers, S.B., Steenrod, N.E.: The group of isometries of a Riemannian manifold. Ann. Math. 40(2), 400–416 (1939)

    Article  MathSciNet  Google Scholar 

  9. Petersen, P.: Riemannian Geometry, Graduate Texts in Mathematics, vol. 171, 2nd edn. Springer, New York (2006)

    Google Scholar 

  10. Rinow, W.: Die innere Geometrie der metrischen Räume, Die Grundlehren der mathematischen Wissenschaften, vol. 105. Springer, Berlin (1961)

    Book  Google Scholar 

  11. Rosenberg, H.: Personal communication (2008)

Download references

Acknowledgments

We would like to thank Harold Rosenberg for discussions on the maximum principle at infinity that lead to the proof of Proposition 2.3.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to M. Kilian.

Appendix: Proof of Lemma 3.2

Appendix: Proof of Lemma 3.2

Proof

We shall construct a Killing field \(\vartheta \) with the desired properties, which rotates \(\gamma \) around two antipodes of \(\gamma \). The corresponding rotated geodesics \(\gamma _\vartheta (s,\cdot )\) belong to a unique great 2-sphere \(\mathbb S^2\subset \mathbb S^3\). The corresponding paths \(s\mapsto p(s)\) and \(s\mapsto q(s)\) move along the intersection of this 2-sphere \(\mathbb S^2\) with M. Hence we can calculate all derivatives on this sphere.

We parameterize this 2-sphere by the real parameter s of the family \(s\mapsto \gamma _{\vartheta }(s,\cdot )\) of rotated geodesics, and the real arc length parameter t of these geodesics. We choose the equator as the points corresponding to \(t=0\) with distance \(\frac{\pi }{2}\) to the rotation axis. Let \(t_p\) and \(t_q\) denote the values of this parameter t at the points p(s) and q(s). Hence \({{\mathrm{dist}}}_N(p,q)=|t_p-t_q|\). The vector fields \(\vartheta \) and the geodesic vector field \(\dot{\gamma }\) along the geodesics \(\gamma _\vartheta (s,\cdot )\) form an orthogonal basis of the tangent spaces of this 2-sphere away from the zeros of \(\vartheta \). The vector fields \(\vartheta \) and \(\dot{\gamma }\) have at (st) the scalar products

$$\begin{aligned} g(\vartheta ,\vartheta )&=\cos ^2(t),\quad g(\vartheta ,\dot{\gamma })=0,\quad g(\dot{\gamma },\dot{\gamma })=1. \end{aligned}$$

Since \(\dot{\gamma }\) is a geodesic vector field the derivative \(\nabla _{\dot{\gamma }}\dot{\gamma }\) vanishes. Moreover, the geodesic curvature in \(\mathbb S^2\) of the integral curve of \(\vartheta \) starting at (st) is equal to \(\tan (t)\). Therefore at (st) we have

$$\begin{aligned} \nabla _{\vartheta }\vartheta&=\cos ^2(t)\tan (t)\dot{\gamma } =\cos (t)\sin (t)\dot{\gamma },&\nabla _{\vartheta }\dot{\gamma }&=-\tan (t)\vartheta ,\\ \nabla _{\dot{\gamma }}\vartheta&=-\tan (t)\vartheta ,&\nabla _{\dot{\gamma }}\dot{\gamma }&=0. \end{aligned}$$

We parameterize a neighbourhood of the geodesic from p to q in such a way that the corresponding vector field \(\dot{\gamma }\) points inward to N at p and outward of N at q, respectively. The derivatives of \(s\mapsto p(s)\) and \(s\mapsto q(s)\) are equal to

$$\begin{aligned} p'&=\vartheta (p)-\dot{\gamma }(p) \frac{g(\mathfrak {N}(p),\vartheta (p))}{g(\mathfrak {N}(p),\dot{\gamma }(p))}\quad \text{ and } \quad q'=\vartheta (q)-\dot{\gamma }(q) \frac{g(\mathfrak {N}(q),\vartheta (q))}{g(\mathfrak {N}(q),\dot{\gamma }(q))}. \end{aligned}$$

The lengths \(|p'|\) and \(|q'|\) depend on the angles \(\sphericalangle (\mathfrak {N}(p),\vartheta (p))\) and \(\sphericalangle (\mathfrak {N}(q),\vartheta (q))\). Since \(\vartheta \) is orthogonal to \(\dot{\gamma }\) and \(\sphericalangle (\mathfrak {N}(p),\dot{\gamma }(p))=\chi _p\) and \(\sphericalangle (\mathfrak {N}(q),\dot{\gamma }(q))=\chi _q\) these angles obey \(\sphericalangle (\mathfrak {N}(p),\vartheta (p))\in [\frac{\pi }{2}-\chi _p,\frac{\pi }{2}+\chi _p]\) and \(\sphericalangle (\mathfrak {N}(q),\vartheta (q))\in [\frac{\pi }{2}-\chi _q,\frac{\pi }{2}+\chi _q]\). Then we have

$$\begin{aligned} |p'|&\le \frac{|\cos (t_p)|}{\cos (\chi _p)}\qquad |q'|\le \frac{|\cos (t_q)|}{\cos (\chi _q)}\\ d'&= \frac{g(\mathfrak {N}(p),\,\vartheta (p))}{g(\mathfrak {N}(p),\,\dot{\gamma }(p))}- \frac{g(\mathfrak {N}(q),\,\vartheta (q))}{g(\mathfrak {N}(q),\,\dot{\gamma }(q))}= \frac{g(\mathfrak {N}(p),\,\vartheta (p))}{\cos (\chi _p)}- \frac{g(\mathfrak {N}(q),\,\vartheta (q))}{\cos (\chi _q)}.\nonumber \end{aligned}$$
(6.1)

Along the paths p and q with \(X=p'\) and \(X=q'\), respectively, we have at (st)

$$\begin{aligned} \nabla _X\frac{g(\mathfrak {N},\,\vartheta )}{g(\mathfrak {N},\,\dot{\gamma })}&= \frac{g(\nabla _X\mathfrak {N},\,\vartheta )+ g(\mathfrak {N},\,\nabla _X\vartheta )}{g(\mathfrak {N},\,\dot{\gamma })}- \frac{g(\mathfrak {N},\vartheta )( g(\nabla _X\mathfrak {N},\,\dot{\gamma })+ g(\mathfrak {N},\,\nabla _X\dot{\gamma }))}{(g(\mathfrak {N},\,\dot{\gamma }))^2}\\&=\frac{g(\nabla _X\mathfrak {N},X)+g(\mathfrak {N},\nabla _X\vartheta )}{g(\mathfrak {N},\dot{\gamma })}- \frac{g(\mathfrak {N},\vartheta ) g(\mathfrak {N},\nabla _X\dot{\gamma })}{g(\mathfrak {N},\dot{\gamma })^2}\\&=-\frac{\mathfrak {h}(X,\,X)}{g(\mathfrak {N},\dot{\gamma })} +\cos (t)\sin (t) +2\tan (t)\left( \frac{g(\mathfrak {N},\,\vartheta )}{g(\mathfrak {N},\,\dot{\gamma })}\right) ^2. \end{aligned}$$

Hence the second derivative is equal to

$$\begin{aligned} d''&=-\frac{\mathfrak {h}(p',\,p')}{\cos (\chi _p)}-\frac{\mathfrak {h}(q',\,q')}{\cos (\chi _q)} +\frac{\sin (2t_p)-\sin (2t_q)}{2}\\&\quad +2\tan (t_p)\left( \frac{g(\mathfrak {N}(p),\,\vartheta (p))}{g(\mathfrak {N}(p),\,\dot{\gamma }(p))}\right) ^2 -2\tan (t_q)\left( \frac{g(\mathfrak {N}(q),\,\vartheta (q))}{g(\mathfrak {N}(q),\,\dot{\gamma }(q))}\right) ^2. \end{aligned}$$

If along the rotation of the geodesic for \(s\in [0,s_0]\) the following inequalities are satisfied

$$\begin{aligned} -\tfrac{\pi }{2}\le t_p&\le 0,&0\le t_q&\le \tfrac{\pi }{2},&\tfrac{c}{2}&\le d=t_q-t_p,\quad \text{ and }&\left( \sin ^2(\chi _p)+\sin ^2(\chi _q)\right) ^{\frac{1}{2}}&\le \tfrac{1}{2}, \end{aligned}$$
(6.2)

then \(\min \{\cos (\chi _p),\cos (\chi _q)\}\ge \tfrac{\sqrt{3}}{2}\) implies the third inequality of (3.4):

$$\begin{aligned} |p'|+|q'|&\le \frac{\cos (t_p)}{\cos (\chi _p)} +\frac{\cos (t_p)}{\cos (\chi _p)} \le \tfrac{2}{\sqrt{3}}(\cos (t_p)+\cos (t_q))\\&=\tfrac{4}{\sqrt{3}}\cos \left( \tfrac{d}{2}\right) \cos \left( \tfrac{t_p+t_q}{2}\right) \le 3\cos (\tfrac{d}{2}). \end{aligned}$$

Furthermore, the last two terms of \(d''\) are bounded by

$$\begin{aligned} \left| \tan (t_p)\left( \frac{g(\mathfrak {N}(p),\,\vartheta (p))}{g(\mathfrak {N}(p),\,\dot{\gamma }(p))}\right) ^2\right|&\le \sin (|t_p|)\cos (t_p)\tan ^2(\chi _p) \le \frac{\sin (2|t_p|)}{2\cdot 3}\\ \left| \tan (t_q)\left( \frac{g(\mathfrak {N}(q),\,\vartheta (q))}{g(\mathfrak {N}(q),\,\dot{\gamma }(q))}\right) ^2\right|&\le \sin (|t_q|)\cos (t_q)\tan ^2(\chi _q) \le \frac{\sin (2|t_q|)}{2\cdot 3}. \end{aligned}$$

Due to \(\sin (2t_q)-\sin (2t_p) = 2\sin (t_q-t_p)\cos (t_p+t_q)\) and we arrive at

$$\begin{aligned} d''(s)&\le -\frac{\mathfrak {h}(p',\,p')}{\cos (\chi _p)}-\frac{\mathfrak {h}(q',\,q')}{\cos (\chi _q)} -\sin (d)\cos (t_p+t_q)\left( 1-\tfrac{2}{3}\right) . \end{aligned}$$
(6.3)

Now we claim that the second inequality of (3.4) is implied by (6.2) and the existence of \(\delta \) which satisfy

$$\begin{aligned} \delta&\le \frac{1}{9}\sin \left( \tfrac{c}{2}\right) \cos (t_p+t_q),\quad -\frac{\mathfrak {h}(p',\,p')}{|p'|^2} \le \frac{\delta }{2}\quad \text{ and } \quad -\frac{\mathfrak {h}(q',\,q')}{|q'|^2} \le \frac{\delta }{2}. \end{aligned}$$
(6.4)

The assumption (6.2) implies \(t_p\le -d+\frac{\pi }{2}\) and \(d-\frac{\pi }{2}\le t_q\).

For \(d\in [\frac{\pi }{2},\pi )\) we use \(\cos (t_p)\le \sin (d)\) and \(\cos (t_q)\le \sin (d)\) and for \(d\in [\frac{c}{2},\frac{\pi }{2})\) we use \(\cos (t_p)\le 1\) and \(\cos (t_q)\le 1\) to obtain

$$\begin{aligned} \tfrac{1}{2\cdot 9}\sin \left( \tfrac{c}{2}\right) \max \left\{ \tfrac{|p'|^2}{\cos (\chi _p)},\tfrac{|q'|^2}{\cos (\chi _q)}\right\} \le \tfrac{3\sqrt{3}}{8\cdot 9}\sin \left( \tfrac{c}{2}\right) \max \left\{ \tfrac{|p'|^2}{\cos (\chi _p)},\tfrac{|q'|^2}{\cos (\chi _q)}\right\} \le \tfrac{1}{9}\sin (d). \end{aligned}$$

Together with (6.4) we can estimate the first two terms in (6.3):

$$\begin{aligned} -\tfrac{\mathfrak {h}(p',\,p')}{\cos (\chi _p)}\le \tfrac{\delta }{2}\tfrac{|p'|^2}{\cos (\chi _p)}&\le \tfrac{1}{9}\sin (d)\cos (t_p+t_q)&-\tfrac{\mathfrak {h}(q',\,q')}{\cos (\chi _q)}\le \tfrac{\delta }{2}\tfrac{|q'|^2}{\cos (\chi _q)}&\le \tfrac{1}{9}\sin (d)\cos (t_p+t_q). \end{aligned}$$

The third inequality of (6.2) implies \(\sin (\tfrac{c}{2})\cos (\tfrac{d}{2}) \le 2\sin (\tfrac{c}{4})\cos (\tfrac{d}{2})\le 2\sin (\tfrac{d}{2})\cos (\tfrac{d}{2})=\sin (d)\). Thus the second inequality of (3.4) indeed follows with the help of (6.3) from (6.2) and (6.4).

We shall show first that there exists a vector field \(\vartheta \) obeying at \(s=0\)

$$\begin{aligned} \delta&\le \frac{1}{18}\sin \left( \tfrac{c}{2}\right) \cos (t_p+t_q),\quad -\frac{\mathfrak {h}(p',\,p')}{|p'|^2} \le \frac{\delta }{4}\quad \text{ and } \quad -\frac{\mathfrak {h}(q',\,q')}{|q'|^2} \le \frac{\delta }{4}. \end{aligned}$$

The Killing field \(\vartheta \) is uniquely determined by two choices: firstly, the choice of a great 2-sphere \(\mathbb S^2\subset \mathbb S^3\), which contains the closed geodesic from p to q, and secondly, a choice of the zeros of \(\vartheta \), or equivalently a choice of the coordinates \(t_p\) and \(t_q\) with \(t_q-t_p=d\mod \pi \). We start with \(t_q=-t_p=\frac{d}{2}\) and set \(\delta =\frac{1}{18}\sin (\frac{c}{2})\).

Now we choose the 2-sphere \(\mathbb S^2\subset \mathbb S^3\) which contains the geodesic which connects p and q. This 2-sphere intersects M along curves at p and q. It is uniquely determined either by the line in \(T_pM\) tangent to \(\mathbb S^2\) or by a line in \(T_qM\), which is tangent to \(\mathbb S^2\). Since \(\mathrm {f}\) is a mean-convex Alexandrov embedding and both principal curvatures are uniformly bounded by \(\kappa _{\text{ max }}\), the cone angles of the double cones \(\{X\in T_pM\mid \mathfrak {h}(X,X)\ge -\frac{1}{4}\delta |X|^2\}\) and \(\{X\in T_qM\mid \mathfrak {h}(X,X)\ge -\frac{1}{4}\delta |X|^2\}\) are not smaller than \(\tfrac{\pi }{2}+\mathrm{O}(\delta )\). For sufficiently small \(\epsilon \ge (\sin ^2(\chi _p)+\sin ^2(\chi _q))^{\frac{1}{2}}\) the tangent direction in the plane orthogonal to \(\dot{\gamma }(p)\) in \(T_pN\), and in the plane orthogonal to \(\dot{\gamma }(q)\) in \(T_qN\) of the corresponding spheres build two double cones with cone angles not smaller than \(\tfrac{\pi }{2}\). Hence the intersection of both double cones is non-empty and there exists a 2-sphere where the intersecting curves of \(\mathbb S^2 \cap M\) at p and q has tangent vectors which satisfy both second and third conditions of (6.4).

Secondly we shall show that the inequalities (6.2) and (6.4) are satisfied for \(s\in [0,\,s_0]\) with some \(s_0>0\). Since the curvature is bounded by \(\cot (c)\) and due to the assumption \((\sin ^2(\chi _p)+\sin ^2(\chi _q))^{\frac{1}{2}}\le \epsilon \) there exists \(s_0\) such that \(t_p\) and \(t_q\) do not reach the roots of \(\vartheta \) for \(s\in [0,\,s_0]\). Since the derivatives of \(\cos (\chi _p), \cos (\chi _q), t_p\) and \(t_q\) with respect to s are uniformly bounded, there exists \(s_0>0\) such that the inequalities (6.2) and the first inequality of (6.4) are satisfied for \(s\in [0,\,s_0]\). Due to (1.2) also the derivatives of \(\mathfrak {h}(p',p')\) and \(\mathfrak {h}(q',q')\) are uniformly bounded. Hence there exists \(s_0>0\) only depending on \(c\) and \(C\), such that the second and the third inequality of (3.4) are satisfied for \(s\in [0,\,s_0]\). We choose \(s_0>0\) small such that \(|d(s)-d(s_0)| \le c/2\).

Finally we have to satisfy the first inequality of (3.4). At the start point \(s=0\) this is always the case for one choice of the sign of \(\vartheta \). Now the second inequality of (3.4) implies the first. \(\square \)

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Hauswirth, L., Kilian, M. & Schmidt, M.U. On mean-convex Alexandrov embedded surfaces in the 3-sphere. Math. Z. 281, 483–499 (2015). https://doi.org/10.1007/s00209-015-1497-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00209-015-1497-5

Mathematics Subject Classification

Navigation